Hail, Saline
- When
- September 23, 3:45 PM CST
- Where
- Saline County, 2.13 mi SE of Brookville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.750, -97.840
Widely scattered strong to severe thunderstorms erupted during the late afternoon and evening hours on September 23rd across portions of central Kansas, along and ahead of a weak frontal boundary. Hail up to golfball size occurred, along with localized flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Widely scattered strong to severe thunderstorms erupted during the late afternoon and evening hours on September 23rd across portions of central Kansas, along and ahead of a weak frontal boundary. Hail up to golfball size occurred, along with localized flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 23, 2:15 PM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 315 PM CDT TUE SEP 23 2008 .DISCUSSION... FORECAST CHALLENGES...PRECIP/CONVECTIVE CHANCES THRU WEDNESDAY...AND THEN AGAIN EARLY NEXT WEEK. UPPER TROF WILL CONTINUE TO MOVE EAST ACROSS THE NORTHERN PLAINS TONIGHT. THE ASSOCIATED SURFACE COLD FRONT WHICH TRAILS SOUTH INTO NORTH CENTRAL/WESTERN KANSAS WILL HAVE A HARD TIME MAKING MUCH MORE SOUTHEAST PROGRESS...AS THE BETTER DYNAMIC PUSH STAYS NORTH AND MID LEVEL RIDGING DEVELOPS ACROSS THE AREA BY MORNING. HOWEVER A SHALLOW OUTFLOW BOUNDARY MAY TRANSLATE SOUTHEAST ACROSS CENTRAL KANSAS THIS EVENING/OVERNIGHT...WITH THE MAIN SYNOPTIC SURFACE FRONT REDEVELOPING ALONG OR NORTH OF THE I-70 CORRIDOR ON WEDNESDAY. WILL KEEP MODEST PRECIP/CONVECTIVE CHANCES ALONG THE SURFACE FEATURES THRU WEDNESDAY...MAINLY ACROSS CENTRAL KANSAS...THOUGH CANNOT RULE OUT A ROUGE STORM INTO SOUTH CENTRAL KANSAS THIS EVENING. OTHERWISE...RIDGING ALOFT FROM THE SOUTHERN ROCKIES INTO THE CENTRAL PLAINS WILL PORTEND TO BASICALLY DRY AND WARM WEATHER FOR THE END OF THE WEEK...WITH HIGHS IN THE 80S AND LOWS AROUND 60. THE NEXT CHALLENGE WILL COME OVER THE WEEKEND AND INTO EARLY NEXT WEEK...AS A COUPLE OF SURFACE COLD FRONTS DROP SOUTH ACROSS THE MIDWEST/CENTRAL PLAINS. A SHORTWAVE TROF WILL MOVE SOUTHEAST ACROSS THE UPPER MIDWEST ON SATURDAY WITH SHALLOW COLD FRONT DROPPING SOUTH ACROSS KANSAS. THE ECMWF IS A BIT MORE BEARISH WITH THIS FRONT...AND THE FORECAST CONSENSUS WAS TO MAKE LITTLE CHANGES FOR NOW AND KEEP TEMPERATURES WARMISH IN THE 80S. ALSO LITTLE MOISTURE TO WORK WITH THIS FRONT...SO WILL KEEP FORECAST DRY. THE MEDIUM RANGE MODELS ARE SHOWING A STRONGER TROF DROPPING SOUTH ACROSS THE UPPER MIDWEST/GREAT LAKES FOR EARLY NEXT WEEK WHICH SHOULD PUSH A MODERATE STRENGTH CANADIAN FRONT AND COOLER AIRMASS SOUTH INTO THE AREA. MOISTURE NOT OVERLY IMPRESSIVE WITH THIS FRONT AS WELL...HOWEVER CONSENSUS WAS TO HAVE SLIGHT SHOWER CHANCE ON MONDAY INTO MONDAY NIGHT MAINLY NORTH AND EAST OF WICHITA. DARMOFAL && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SCATTERED PRE-FRONTAL SHOWERS AND THUNDERSTORMS WILL AFFECT RSL TERMINAL THIS AFTERNOON INTO THIS EVENING...AND SLN TERMINAL THIS EVENING INTO TONIGHT. ACTIVITY MAY REACH HUT/ICT AS WELL THIS EVENING...BUT PROBABILITIES ARE LOWER. COULD SEE STRONG/MARGINALLY SEVERE STORMS THIS AFTERNOON/EVENING FOR RSL/SLN WITH STRONG WIND/HAIL/HEAVY RAIN THE PRIMARY THREATS. SOUTHWARD PUSH OF FRONT SHOULD HALT TONIGHT...LIKELY ONLY MAKING IT AS FAR SOUTH AS CENTRAL KS BEFORE RETREATING NORTHWARD LATE TONIGHT AND WEDNESDAY. ADK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 63 85 62 85 / 10 10 10 10 HUTCHINSON 62 85 61 85 / 20 10 10 10 NEWTON 62 84 61 84 / 20 10 10 10 ELDORADO 62 85 60 85 / 20 10 10 10 WINFIELD-KWLD 63 85 61 85 / 10 10 10 10 RUSSELL 60 86 60 86 / 20 20 10 10 GREAT BEND 61 86 60 86 / 20 20 10 10 SALINA 62 86 61 86 / 30 20 10 10 MCPHERSON 62 86 61 86 / 30 20 10 10 COFFEYVILLE 61 85 59 85 / 10 10 10 10 CHANUTE 61 85 59 85 / 10 10 10 10 IOLA 61 84 59 84 / 20 10 10 10 PARSONS-KPPF 61 85 59 85 / 10 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 346 PM CDT TUE SEP 23 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-242100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 346 PM CDT TUE SEP 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE TO AFFECT CENTRAL KANSAS THIS EVENING WITH A FEW STRONG STORMS POSSIBLE...CAPABLE OF DIME SIZE HAIL AND WINDS TO 50 MPH. ISOLATED STORMS WILL BE POSSIBLE ACROSS SOUTH CENTRAL KANSAS THIS EVENING...WITH A SLIGHT CHANCE OF STORMS ACROSS CENTRAL AND PARTS OF SOUTHEAST KANSAS OVERNIGHT. HOWEVER THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON WEDNESDAY ACROSS CENTRAL KANSAS. A FEW STRONG STORMS WILL AGAIN BE POSSIBLE DURING THE LATE AFTERNOON AND EARLY EVENING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 207 PM CDT TUE SEP 23 2008 KSZ033-231945- LINCOLN- 207 PM CDT TUE SEP 23 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LINCOLN COUNTY... AT 205 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF BARNARD...TO 7 MILES NORTHWEST OF LINCOLN...TO SYLVAN GROVE...AND MOVING NORTHEAST AT 27 MPH. PEA TO DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 412 PM CDT TUE SEP 23 2008 KSZ048-049-232145- ELLSWORTH-SALINE- 412 PM CDT TUE SEP 23 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ELLSWORTH AND SALINE COUNTIES... AT 410 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR BROOKVILLE...OR 15 MILES SOUTHWEST OF SALINA...AND MOVING NORTHEAST AT 30 MPH. PENNY TO NICKEL SIZED HAIL AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. ES
The Wichita radar (KICT), 127 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
7 hail, 1 flash flood. Local standard time, as filed.
Slow moving thunderstorms produced as much as 6 inches of rain across roughly the southwest quarter of Saline county during the late afternoon and evening hours. Consequently, localized flooding occurred. Water covered the Highway 140 and Reese Road intersection 3 miles east of Brookville, 6 inches of water covered Assaria Road 4 miles west of Assaria, and water covered Link Road just south of Water Well Road 7 miles southeast of Brookville. No known public or private damage occurred.
Nickel to quarter size hail occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135237, 135244, 135238, 135239, 135240, 135241, 135242, 135243.